Alabama, 2005

Damaging Winds in Alabama, August 14, 2005

August 14, 2005 · NWS TAE · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 14, 7:15 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 14, 7:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EDT SUN AUG 14 2005

.SYNOPSIS...
MORE ACTIVE AFTERNOON AND EVENING THAT EXPECTED. 8 PM EDT H5/RUC
GUIDANCE SHOWS MID-LEVEL LOW PRESSURE ACROSS WCNTRL GA WITH VORT
LOBE EXTENDING SW ACROSS SE ALA/SW GA INTO INLAND FLA PANHANDLE WITH
VORT CENTER RIGHT ON ALA/GA BORDER. THIS STIMULATING CONVECTION AND
KICKING OUT OUTFLOW BOUNDARIES THAT ARE MOVING SWD AROUND 15 MPH IN
SE AL AND SW MOST SW GA...AND TO A LESSER EXTENT THE REST OF N HALF
OF GA ZONES. WIND GUSTS TO 40 MPH...DANGEROUS FREQUENT CLOUDS TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN ASSOCD WITH THESE OUTFLOWS.
AT SAME TIME OUTFLOW BOUNDARY HAS NOW DRIFTING NORTH INTO BORDER
COUNTIES OF GA...MAINLY DECATUR EAST TO BROOKS..BUT ALSO EXTENDING
WWD INTO HOUSTON COUNTY. STRONG TSTMS ISSUED EARLIER FOR BOTH NWD
AND SWD DRIFTING SYSTEMS. LAPS SHOWS WINDS DECREASING TO CALM IN
BETWEEN THESE TWO SYSTEMS SO EXPECTED CLASH OF SEABREEZE OUTFLOW
BEARS WATCHING FOR POSSIBLY STRONG TO SEVERE STORMS NEXT HOUR OR
TWO. WITH RESIDUAL MOISTURE... PATCHY LIGHT TO PATCHY DENSE FOG A
GOOD BET OVERNIGHT. WILL UPDATE ZFP FOR CURRENT WX THEN POSSIBLY
AGAIN AFTER 9 PM EDT WHEN I HAVE BETTER PIX OF ABOVE.

&&

.MARINE...WINDS CONT VERY LIGHT WITH LOW SEAS. NO HEADLINES.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.AVIATION...
GIVEN ABOVE EXPECT LOCAL MVFR..TO ISOLD IFR IN HEAVY RAIN WHERE
STRONG STORMS OCCUR...MNLY DHN AND POSSIBLY ABY TONIGHT. THEN...
MVFR VSBYS DUE TO FOG EXPECTED AGAIN MONDAY MORNING. MVFR POSSIBLE
MONDAY AFTERNOON IN ANY STRONGER STORMS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

PUBLIC/MARINE...BLOCK
AVIATION/FIRE WEATHER...GODSEY
Hazardous weather outlook, Aug 14, 4:22 AM EST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT SUN AUG 14 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-141015-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EDT SUN AUG 14 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING. CONDITIONS ARE NOT FAVORABLE FOR
WIDESPREAD SEVERE WEATHER. HOWEVER...AS IS USUALLY THE CASE DURING
THE SUMMER...A FEW STORMS MAY BRIEFLY APPROACH SEVERE LEVELS OR
PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE
MOST LIKELY THREAT TO LIFE AND PROPERTY TODAY WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. THE THUNDERSTORMS WILL BE LESS
NUMEROUS WEDNESDAY AND THURSDAY AS THE ATMOSPHERE BECOMES DRIER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Special weather statement, Aug 14, 3:44 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT SUN AUG 14 2005

FLZ015-026-027-142130-
FRANKLIN FL-LIBERTY FL-WAKULLA FL-
INCLUDING THE CITIES OF...APALACHICOLA...CARRABELLE...
CRAWFORDVILLE AND ST. MARKS
444 PM EDT SUN AUG 14 2005

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER PORTIONS OF LIBERTY...FRANKLIN AND
WAKULLA COUNTIES. THESE STORMS WERE GENERALLY STATIONARY OR DRIFTING
SOUTH. THE STRONGEST STORMS WERE CENTERED OVER SOUTHWESTERN
WAKULLA COUNTY NEAR SOPCHOPPY.

THESE STORMS ARE CAPABLE OF FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING...GUSTY WINDS UP TO 40 MPH WHICH COULD PUSH OVER SHALLOW
ROOTED TREES AND BREAK OFF SMALL LIMBS. THESE STORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAIN WHICH COULD CAUSE MINOR FLOODING IN LOW
LYING AREAS.

OVER THE NEXT HALF HOUR...THESE STORMS WILL BE NEAR SOPCHOPPY...EAST
CAMP AND OAK PARK.

IF YOU ARE OUTSIDE AND THESE STORMS APPROACH YOUR LOCATION...MOVE
INSIDE A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 3:54 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT SUN AUG 14 2005

FLZ012-142130-
BAY FL-
INCLUDING THE CITIES OF...CALLAWAY...
PANAMA CITY AND PANAMA CITY BEACH
454 PM EDT SUN AUG 14 2005

AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN BAY COUNTY BETWEEN FOUNTAIN AND
YOUNGSTOWN ON HIGHWAY 231 THAT WAS NEARLY STATIONARY.

OVER THE NEXT HALF HOUR THIS STORM WILL CONTINUE TO AFFECT AREAS
BETWEEN FOUNTAIN AND YOUNGSTOWN ALONG HIGHWAY 231.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS. IF YOU ARE IN THE PATH OF
THIS STORM TAKE SHELTER INSIDE A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 6:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT SUN AUG 14 2005

ALZ067-150000-
HENRY AL-
INCLUDING THE CITIES OF...ABBEVILLE AND HEADLAND
712 PM EDT SUN AUG 14 2005

AT 611 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ENTERING NORTHERN HENRY COUNTY MOVING SOUTH AT
15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM WILL BE APPROACHING THE CITIES OF ABBEVILLE AND HEADLAND
OVER THE NEXT THIRTY MINUTES. IF YOU ARE IN THE PATH OF THIS STORM...
TAKE SHELTER IN A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 6:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM EDT SUN AUG 14 2005

ALZ066-150010-
DALE AL-
INCLUDING THE CITIES OF...DALEVILLE...FORT RUCKER AND OZARK
739 PM EDT SUN AUG 14 2005

AT 638 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN DALE COUNTY NEAR THE COMMUNITY
OF BERTHA MOVING TO THE SOUTH AROUND 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

THERE HAVE BEEN REPORTS OF NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES WITH THIS STORM. LIGHTNING IS ONE OF NATURES BIGGEST
KILLERS. TAKE SHELTER INSIDE IMMEDIATELY UNTIL THIS STORM HAS
PASSED THE AREA.

38-GODSEY
Special weather statement, Aug 14, 7:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 PM EDT SUN AUG 14 2005

ALZ066-067-150050-
DALE AL-HENRY AL-
INCLUDING THE CITIES OF...ABBEVILLE...DALEVILLE...FORT RUCKER...
HEADLAND AND OZARK
812 PM EDT SUN AUG 14 2005

AT 710 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER HENRY AND DALE COUNTIES IN
SOUTHEAST ALABAMA. THESE STORMS WERE MOVING TO THE SOUTH AT 15 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM HAS A HISTORY OF PRODUCING DANGEROUS CLOUD TO GROUND
LIGHTNING. LIGHTNING IS ONE OF NATURES BIGGEST KILLERS. IF YOU ARE
IN THE PATH OF THIS STORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
IMMEDIATELY.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
August 14, 7:20 PM EST
Where
Dale County, Ariton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -85.717

The Dale County EMA reported a few downed trees.

Thunderstorm Wind, Houston

When
August 14, 8:00 PM EST
Where
Houston County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
31.183, -85.233

The Houston County Sheriff reported a few downed trees over County Road 33.

Thunderstorm Wind, Houston

When
August 14, 8:00 PM EST
Where
Houston County, Wicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -85.633

The Houston County Sheriff reported some downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471109, 5471110, 5471168.